Study targets ocular damage from chronic intravitreal injections

Jun 16, 2020



Research has found that chronic intravitreal injections may lead to ocular damage.

This article was reviewed by Richard Rosen, MD

Intravitreal injections used to treat a variety of ocular diseases may contribute to progressive visual loss with chronic administration over years. One adverse event of intravitreal injections is acute transient increases in IOP that may increase the risk of damage to the macula and optic nerve over the long term. 

To underscore the importance of this issue and the numbers of patients at potential risk, Richard Rosen, MD, and colleagues pointed out that more than 6 million intravitreal injections were administered in the United States in 2016. Because these injections have been used for a relatively short period, the definitive consequences of chronic use remain to be determined.

Related: Determining risk of ocular damage from chronic intravitreal injections

A recent study reported that patients who received 7 or more intravitreal injections annually had an increased risk of undergoing glaucoma surgery.1

Rosen is deputy chair for Clinical Affairs, Department of Ophthalmology, Icahn School of Medicine at Mount Sinai, the Belinda Bingham Pierce and Gerald G. Pierce Distinguished Chair of Ophthalmology, and director of Retina Services, New York Eye and Ear Infirmary of Mount Sinai, New York.

This happens, Rosen explained, because the injections cause the IOP to elevate to 3 times the normal level. He noted that the IOPs return to normal within minutes of the injections, but he and his colleagues wanted to determine what the immediate impact is on the ocular blood flow. 

“Recently, we have become aware that repeated mild trauma to central nervous system structures, such as minor head bumps in athletes, can lead to degenerative brain injury with devastating results, decades later,” he said. “We wanted to better understand any potential risk for similar kinds of injury to the eye.”

Because of these concerns, Rosen, the senior investigator, and his team undertook a retrospective observational clinical study in which they measured retinal perfusion density changes on optical coherence tomography angiography (OCTA) and thickness changes on OCT that were associated with acutely increased IOP after intravitreal injections.

Related: OCTA a hope for diagnosing, managing ophthalmic diseases

The study, which included 40 eyes of 39 patients, was conducted at a tertiary care center in New York from October 2016 to June 2017.

Patients were included who were 18 years and older, had vision exceeding 20/100, could fixate, had no media opacities, and were treated with bevacizumab (Avastin, Genentech, Inc) or aflibercept (Eylea, Regeneron Pharmaceuticals, Inc) to treat diabetic retinopathy (DR), retinal vein occlusions (RVOs), age-related macular degeneration, retinal neovascularization, or radiation retinopathy.

The investigators analyzed the perfusion density on OCTA, thickness density on OCT, and IOPs were measured before and after the injections were administered, Rosen recounted. 

Related OCT artifacts and pitfalls: In the eye of the beholder

Image findings
The patients, who were a mean age of 60.6 years, had a range of diseases, that is, proliferative DR (n = 9), age-related macular degeneration, and idiopathic polypoidal choroidal vasculopathy (n = 8) followed by central or hemispheric RVO (n = 6), radiation retinopathy, nonproliferative DR (n = 5 each), branch RVO (n = 3), and other (n = 3).

The findings showed that various areas of the eye were affected differently by the IOP spikes. 

Alexander Barash, MD, clinical assistant professor of ophthalmology at The New York Eye and Ear Infirmary of Mount Sinai, and lead author of the study, reported finding significant (P < .05) decreases in angiographic perfusion density in most areas of the superficial and deep layers on macular OCTA, except for the fovea.

An average change of 7.5% was seen in the superficial macula and an average change of 2.4% in the deep macula. 

Related: Subthreshold laser may reduce intravitreal injections for DME

In addition, significant (P < .05) decreases were seen in the OCTA perfusion density in the overall optic nerve head and the temporal and superotemporal aspects, with an average change of 3.3% in the optic nerve head.

An average change of 2.9% was found in the radial peripapillary capillary layer that was preferential to the temporal region. 

The macular thickness seen on OCT decreased significantly (P =.0198 and P = .0312, respectively) temporally and increased nasally. Regression analysis showed relationships between age and decreased superficial macular perfusion. 

The IOP level before injections was only related to the OCT thickness in the fovea. The IOP change was related only to the decreased superficial macular perfusion density.

Patient age was significantly (P = .018) associated with the overall decreased superficial macular perfusion. The investigators published their findings in Retina.2

The investigators commented that the decreased angiographic perfusion density “… that is associated with increased IOP likely contributes to the acute decrease in visual acuity experienced immediately after injections. Patients typically regain vision because the IOP decreases toward normal and blood flow returns to the macula.”

Related: Preservative-free tafluprost/timolol lowers IOP well, glaucoma study shows

They also hypothesized that the increased OCT thickness nasally may result from redistribution of fluid or fluid shifts that occur when the IOP changes. 

“Doctors always have to weigh the benefits of any treatment with risks to the patient,” Barash said. “If we are inadvertently causing damage to ocular structures with our injections, we should make sure that all physicians performing the procedure are aware of possible [adverse events] so they can discuss these with patients and work to minimize the risks of these treatments.”

The investigators warned of the possibility that regular intravitreal injections may be sustaining perfusion-related injury to ocular structures that may produce glaucomatous damage to the macula and optic nerve.

This newfound information can lead doctors to use advanced imaging and visual field testing to look for early signs of damage and perhaps lead to changes in the way ocular diseases are treated.

They suggested that the study results could pave the way for doctors to pretreat patients with medications to reduce the IOP spikes after receiving injections to prevent possible long-term damage.

The investigators may also promote more careful consideration of the risks in patients with advanced glaucoma before administering injections. 

Read more by Lynda Charters

Richard Rosen, MD 
e: rrosen@nyee.edu
Dr. Rosen is a consultant to Optovue, Inc; Astellas Pharma; Boehringer-Ingelheim; Regeneron Pharmaceuticals; and Genentech-Roche. Dr Barash has no financial interest in this subject matter.

 

References:

Eadie BD, Etminan M, Carleton BC, Maberley DA, Mikelberg FS. Association of repeated intravitreous bevacizumab injections with risk for glaucoma surgery. JAMA Ophthalmol. 2017;135:363-368. doi: 10.1001/jamaophthalmol.2017.0059

Barash A, Chu TYP, Garcia P, Rosen RB. Acute macular and peripapillary angiographic changes with intravitreal injections. Retina. 2020 Apr;40(4):648-656.

x